TITLE

Myopathy including polymyositis: a likely class adverse effect of proton pump inhibitors?

AUTHOR(S)
Clark, David W. J.; Strandell, Johanna
PUB. DATE
June 2006
SOURCE
European Journal of Clinical Pharmacology;Jun2006, Vol. 62 Issue 6, p473
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Objective: Polymyositis occurring in patients treated with omeprazole has been signalled as a possible adverse drug reaction (ADR) by the New Zealand Intensive Medicines Monitoring Programme (IMMP) and the WHO Collaborating Centre for International Drug Monitoring: the Uppsala Monitoring Centre (UMC). Polymyositis and other myopathies have also been reported in post-marketing data and in the medical literature in association with proton pump inhibitor (PPI) use. We wished to follow-up these signals and investigate the evidence of causality for the association of polymyositis and other myopathy with PPI use. Methods: Spontaneously reported ADRs from national monitoring centres are sent to the WHO ADR database (VigiBase). VigiBase was searched for case reports of the PPIs, omeprazole, pantoprazole, lansoprazole, esomeprazole and rabeprazole, with terms indicative of myopathy, and further information was elicited from the national centres to help establish causality. Literature sources were reviewed for the occurrence of the above terms in combination with PPIs. Results: In total, there were 292 reports of various myopathies with PPIs, excluding 868 cases of 'myalgia'. In this analysis, 69 patients recovered when the drug was withdrawn and, in 15 patients, the reaction re-occurred when the drug was reinstated. In one-third of the 292 cases, the PPI was the single administered drug, and the PPI was the single suspected drug by the reporter in 57% of reports where concomitant medication was used. In this analysis, three index cases are documented. One involves the same patient taking three different PPIs (lansoprazole, esomeprazole and rabeprazole) at different time periods, with myalgia and muscle weakness occurring with all three drugs. In the two other index cases, myopathies with esomeprazole and omeprazole were reported with positive rechallenge, and causality was assessed as 'possible' and 'certain' by the reporting centres. In 27 cases myositis or polymyositis was reported. Other myopathies were reported, including 35 cases with rhabdomyolysis. In 9 of these cases, the PPI was withdrawn and the reaction abated. The PPI was reinstated in one patient, but the reaction did not re-occur. Time to onset was given in 17 of the rhabdomyolysis cases, rhabdomyolysis occurred with the first week in 9 cases, and in 3 cases the reaction occurred between 14 days to 3 months of treatment. In 12 of these patients, an HMG-CoA reductase inhibitor (statin) was taken concomitantly. Conclusion: Case reports from the WHO ADR database, including index cases involving four out of five PPIs, along with evidence of a possible mechanism, provide compelling evidence that there is a causal association between members of the PPI drug class and myopathy including polymyositis. Evidence was also obtained to support the view that PPI use may be associated with occurrence of other myopathies, including the serious reaction rhabdomyolysis.
ACCESSION #
21073898

 

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics